Glycopeptides, such as vancomycin and teicoplanin, are primarily used in the treatment of methicillin-resistant Staphylococcus aureus
(MRSA) infections, such as cellulitis, endocarditis, meningitis, pneumonia, and septicemia, and are some of the most commonly prescribed parenteral antimicrobials. Parenteral glycopeptides are first-line therapy for severe MRSA infections; however, oral vancomycin is used as a first-line treatment of Clostridioides difficile
infections. Also, we currently have the longer-acting lipoglycopeptides, such as dalbavancin, oritavancin, and telavancin to our armamentarium for the treatment of MRSA infections. Lastly, vancomycin is often used as an alternative treatment for patients with β-lactam hypersensitivity. Common adverse effects associated with glycopeptide use include nephrotoxicity, ototoxicity, and Redman Syndrome (RMS). The RMS is often mistaken for a true allergy; however, it is a histamine-related infusion reaction rather than a true immunoglobulin E (IgE)-mediated allergic reaction. Although hypersensitivity to glycopeptides is rare, both immune-mediated and delayed reactions have been reported in the literature. We describe the various types of glycopeptide hypersensitivity reactions associated with glycopeptides and lipoglycopeptides, including IgE-mediated reactions, RMS, and linear immunoglobulin A bullous dermatosis, as well as describe cross-reactivity with other glycopeptides.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited